Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 249, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 31, 2012, 7:12 PM EDT for 4 counties in Tennessee; Lee County, Virginia. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2012, 7:12 PM EDT (23:12 UTC)
- Expired
- Jul 31, 2012, 7:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Claiborne County, TN, Grainger County, TN, Hancock County, TN, Hawkins County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 25 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 7:20 PM EDT | TSTM WND DMG | Tazewell, TN | DISPATCH REPORTED A TREE DOWN IN TAZEWELL. |
| Jul 31, 7:35 PM EDT | TSTM WND DMG | 2 Sw Bean Station, TN | DISPATCH REPORTED A COUPLE TREES DOWN ON HIGHWAY 375. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1558 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
189
WUUS54 KMRX 312312
SVRMRX
TNC025-057-067-073-VAC105-312345-
/O.NEW.KMRX.SV.W.0249.120731T2312Z-120731T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
712 PM EDT TUE JUL 31 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAIBORNE COUNTY IN EAST TENNESSEE...
GRAINGER COUNTY IN EAST TENNESSEE...
HANCOCK COUNTY IN EAST TENNESSEE...
HAWKINS COUNTY IN EAST TENNESSEE...
EXTREME WESTERN LEE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 745 PM EDT
* AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BEAN STATION...OR 10 MILES NORTH OF MORRISTOWN...AND MOVING
SOUTHEAST AT 10 TO 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
BEAN STATION...MOORESBURG AND ST. CLAIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3661 8354 3644 8327 3646 8303 3634 8300
3629 8313 3634 8316 3631 8318 3632 8320
3628 8324 3629 8326 3626 8328 3630 8333
3624 8343 3654 8382
TIME...MOT...LOC 2312Z 330DEG 9KT 3636 8331
$$2 follow-up statements
615
WWUS54 KMRX 312326
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
726 PM EDT TUE JUL 31 2012
TNC025-057-067-073-VAC105-312345-
/O.CON.KMRX.SV.W.0249.000000T0000Z-120731T2345Z/
CLAIBORNE TN-GRAINGER TN-HANCOCK TN-HAWKINS TN-LEE VA-
726 PM EDT TUE JUL 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR EXTREME WESTERN LEE...HAWKINS...HANCOCK...GRAINGER AND CLAIBORNE
COUNTIES...
AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BEAN STATION...OR 9 MILES NORTH OF MORRISTOWN...MOVING
SOUTH AT 15 MPH. ANOTHER SEVERE STORM WAS OVER TAZEWELL MOVING ALSO
MOVING SOUTH AT 15 TO 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
ST. CLAIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3661 8354 3644 8327 3646 8303 3634 8300
3629 8313 3634 8316 3631 8318 3632 8320
3628 8324 3629 8326 3626 8328 3630 8333
3624 8343 3654 8382
TIME...MOT...LOC 2325Z 351DEG 12KT 3632 8335
$$202
WWUS54 KMRX 312347
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
747 PM EDT TUE JUL 31 2012
TNC025-057-067-073-VAC105-312356-
/O.EXP.KMRX.SV.W.0249.000000T0000Z-120731T2345Z/
CLAIBORNE TN-GRAINGER TN-HANCOCK TN-HAWKINS TN-LEE VA-
747 PM EDT TUE JUL 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME WESTERN LEE...
HAWKINS...HANCOCK...GRAINGER AND CLAIBORNE COUNTIES HAS EXPIRED...
THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. A FEW
TRAILING THUNDERSTORMS CONTINUE TO BUILD SOUTH AT 15 MPH ACROSS THE
WARNING AREA. SOME OF THESE STORMS WILL PRODUCE GUSTY WIND AND VERY
HEAVY RAINFALL FOR ANOTHER 15 MINUTES.
&&
LAT...LON 3661 8354 3644 8327 3646 8303 3634 8300
3629 8313 3634 8316 3631 8318 3632 8320
3628 8324 3629 8326 3626 8328 3630 8333
3624 8343 3654 8382
TIME...MOT...LOC 2326Z 351DEG 12KT 3632 8335
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:14 PM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 31, 3:14 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 314 PM EDT TUE JUL 31 2012 .SHORT TERM...(TONIGHT AND WEDNESDAY)...SKIES HAVE FOR THE MOST PART BECOME PARTLY CLOUDY THIS AFTERNOON IN THE WAKE OF MCS THAT STARTED THE DAY OFF OVER SE TN AND NORTHERN ALABAMA. TEMPERATURES ROSE MORE MODESTLY AND REACHED THE MID TO UPPER 80S BY MID AFTERNOON WITH HIGHER ELEVATION SITES AND LOCATIONS IN SW VA AND NE TN ONLY IN THE 70S. CONVECTION HAS BEEN VERY LIMITED ACROSS TN BUT HAS BEEN ISOLATED TO SCATTERED IN SW VA WITH A FEW STRONGER STORMS THERE. THINK THERE WILL STILL BE 20 TO 30 PERCENT COVERAGE ESPECIALLY THE NEXT FEW HOURS AS PEAK HEATING IS REACHED A LITTLE LATER TODAY BEFORE ACTIVITY DISSIPATES THIS EVENING. HOWEVER NOT MUCH AS FORMED YET ALONG BOUNDARIES LEFT BY CONVECTION THIS MORNING IN THE SOUTH. NW FLOW ALOFT AROUND UPPER RIDGE TO THE WEST WILL CONTINUE TONIGHT AND WEDNESDAY. A SHORTWAVE OVER IN THIS AFTERNOON SHOULD TRACK INTO KY EARLY TONIGHT AND INTO SW VA LATER TONIGHT. WILL KEEP LOW POPS IN LONGER THIS REGION TONIGHT AND ELSEWHERE ACTIVITY SHOULD END AROUND SUNSET. WEDNESDAY UPPER TROUGH CONTINUES OVER THE FORECAST AREA WITH WEKA SURFACE LOWER PRESSURE OVER THE TN VALLEY. THE DEEPER MOISTURE REMAINS TO THE SOUTH BUT SOME LOW LEVEL MOISTURE REMAINS OVER THE REGION. MORE WEAK IMPULSES MOVE SE FROM THE OHIO VALLEY AND WILL LIKELY TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS IN THE HIGHER ELEVATIONS OF THE PLATEAU AND MOUNTAINS AND A LITTLE BETTER COVERAGE OVER SW VA. LOWS TONIGHT LOOK TO BE SLIGHTLY COOLER THAN LAST NIGHT WITH PATCHY FOG AND HIGHS WEDNESDAY MUCH WARMER WITH MORE SUNSHINE IN THE UPPER 80S TO MID 90S. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)... MODELS ARE IN BASIC AGREEMENT WITH KEEPING THE NWLY FLOW ALOFT UNTIL THE STRONG SHORTWAVE OUT OF CANADA SQUASHES THE UPPER PART OF THE RIDGE WHICH CHANGES THE FLOW AND ALLOWS THE RIDGE TO SWELL TEMPORARILY OVER US FOR FRIDAY AND SATURDAY. HOWEVER...BY SUNDAY THE SHORT WAVE PUSHES EASTWARD INTO THE GREAT LAKES AND DRAGS ITS TAIL THROUGH OUR AREA. IN THE WAKE OF THE SHORT WAVE IT LOOKS LIKE THE END OF THIS FORECAST PERIOD WILL SEE THE UPPER RIDGE TRYING TO RE-ESTABLISH ITSELF. LOOKS PRETTY QUIET NOW FOR THE EARLY PARTS OF THIS PERIOD...THE NEXT CHANCE FOR SOME POPS ACROSS A MAJORITY OF THE AREA LOOKS TO BE FRIDAY. ALL MODELS AGREE ON A SHORT WAVE MOVING THROUGH THEN...BUT MOISTURE LOOKS LIKE IT WILL BE MARGINAL...SO KEEPING POPS PRETTY LOW. A COLD FRONT WILL BE MOVING INTO THE AREA IN THE SUN/MON TIME FRAME. LOOKS LIKE GOOD CHANCES OF SHOWERS/STORMS WHEN THE FRONT GETS CLOSE...JUST TIMING IS QUESTIONABLE RIGHT NOW...SO NOTHING ABOVE "CHANCE" POPS DURING THIS TIME PERIOD NOW. FOR TEMPS...WENT BELOW GUIDANCE MORE ON SUNDAY--LOOKING LIKE THE BEST CHANCE FOR CLOUD COVER AND WET CONDITIONS ARE CENTERED ON SUNDAY. WILL NEED TO WATCH FOR TIMING...BUT LOOKS LIKE AT LEAST PART OF THE AREA WILL GET PRETTY WET DURING A 48 HOUR WINDOW THAT I'VE CENTERED ON SUNDAY RIGHT NOW. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 95 68 94 70 / 20 10 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 68 92 64 91 66 / 20 10 10 10 10 OAK RIDGE, TN 69 92 64 92 63 / 20 10 10 10 10 TRI CITIES AIRPORT, TN 61 89 58 88 59 / 20 10 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD/GM
Hazardous weather outlook, Jul 31, 12:14 PM EDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1214 PM EDT TUE JUL 31 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-011600- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1214 PM EDT TUE JUL 31 2012 /1114 AM CDT TUE JUL 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... AN UPPER LEVEL DISTURBANCE HAS PASSED INTO ALABAMA THIS MORNING TAKING WITH IT A LARGE AREA OF SHOWERS AND THUNDERSTORMS. ANOTHER WEAKER DISTURBANCE WILL MOVE TOWARD NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA LATE THIS AFTERNOON AND EVENING. BOUNDARIES LEFT FROM EARLY MORNING THUNDERSTORMS ALSO MAY BE A TRIGGER FOR STRONG STORMS TO DEVELOP BY LATE THIS AFTERNOON AND EARLY EVENING. GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL PRODUCING LOCALIZED FLOODING CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TD
In the hours before
Local storm report, Jul 31, 6:35 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 2 NW NORTON 36.95N 82.65W
07/31/2012 WISE VA 911 CALL CENTER
DISPATCH REPORTED A COUPLE TREES DOWN OFF OF BRUMMITT
HOLLOW ROAD AND GUEST RIVER ROAD.
&&
KGUILLETLocal storm report, Jul 31, 6:37 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 1 ESE WISE 36.97N 82.56W
07/31/2012 WISE VA 911 CALL CENTER
DIPATCH REPORTED A TREE DOWN OFF DARDEN DRIVE.
&&
KGUILLETLocal storm report, Jul 31, 6:48 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
648 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG PENNINGTON GAP 36.76N 83.03W
07/31/2012 LEE VA 911 CALL CENTER
DISPATCH REPORTED MULTIPLE TREES DOWN IN THE PENNINGTON
GAP AREA.
&&
KGUILLETLocal storm report, Jul 31, 7:01 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 2 ENE JONESVILLE 36.70N 83.08W
07/31/2012 LEE VA 911 CALL CENTER
DISPATCH REPORTED A TREE DOWN OFF CAMPGROUND ROAD.
&&
KGUILLETLocal storm report, Jul 31, 7:03 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
703 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 1 ENE PENNINGTON GAP 36.77N 83.01W
07/31/2012 LEE VA 911 CALL CENTER
DISPATCH REPORTED A TREE DOWN OFF BIG HILL ROAD.
&&
KGUILLETLocal storm report, Jul 31, 7:05 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
705 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 2 WNW JONESVILLE 36.70N 83.15W
07/31/2012 LEE VA 911 CALL CENTER
DISPATCH REPORTED A TREE DOWN OFF CAMPGROUND ROAD.
&&
KGUILLETThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:52 AM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 53 min |
| Jul 31, 6:42 AM EDT | Severe Thunderstorm Warning | MRX | Marion | 48 min |
| Jul 31, 6:24 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 36 min |
| Jul 31, 6:47 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 28 min |
| Jul 31, 6:51 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 24 min |
| Jul 31, 7:17 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 28 min |
| Jul 31, 7:22 PM EDT | Areal Flood Advisory | MRX | Hancock, Hawkins, Sullivan | 3 hr |
| Jul 31, 7:36 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins | 24 min |
| Jul 31, 7:41 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Meigs, Rhea | 49 min |
| Jul 31, 7:58 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Cocke, Grainger, Greene, Jefferson, Knox and 1 more | 32 min |
| Jul 30, 10:05 PM EDT | Areal Flood Advisory | MRX | Russell | 115 min |
| Jul 31, 5:40 PM EDT | Severe Thunderstorm Warning | MRX | Scott, Wise, City of Norton | 35 min |
| Jul 31, 5:50 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 25 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.